Recurrent diabetic ketoacidosis after changing pen devices for insulin injectionBMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7552.1259 (Published 25 May 2006) Cite this as: BMJ 2006;332:1259
- Vishal Rai Bhardwaj, senior surgical house officer1,
- Neil Metcalfe, pre-registration surgical house officer1,
- Emma Innes, diabetes specialist nurse1,
- Esther Harrison, diabetes specialist nurse1,
- David Jenkins, consultant diabetologist (firstname.lastname@example.org)1
- 1 South Worcestershire Centre for Diabetes and Metabolism, Worcestershire Royal Hospital
- Correspondence to: D Jenkins
- Accepted 2 February 2006
Diabetic ketoacidosis is a state of severe uncontrolled diabetes mellitus caused by severe insulin deficiency. It is characterised by hyperglycaemia, hyperketonaemia, and metabolic acidosis.1 Diabetic ketoacidosis is the leading cause of morbidity and mortality in children with type 1 diabetes mellitus,2 and in Western countries the overall mortality is 5-10%.1–3 Common precipitating causes include infection and inadequate dose of insulin resulting from non-adherence, failure to follow “sick day” rules (advice on increasing insulin during intercurrent illness), and poor injection technique.4 We have recently encountered two patients with recurrent diabetic ketoacidosis caused by unrecognised difficulty in switching from one type of prefilled insulin injection device to another.
A 68 year old man with type 1 diabetes mellitus was admitted to hospital with critically ischaemic feet. A vascular opinion deemed the right foot to be unsalvageable and an emergency below knee amputation was performed. Postoperatively the patient was stable and …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial